Arkansas, 2015

Flash Flooding and Flood in Arkansas, May 8 to 11, 2015

May 8 to 11, 2015 · NWS LZK · 24 events in 10 counties and zones

A large upper level storm system slowly approached the state from the west, pumping in large amounts of moisture into the region. At the same time, surface low pressure developed ahead of this upper level low and moved northeast over portions of Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$220,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A large upper level storm system slowly approached the state from the west, pumping in large amounts of moisture into the region. At the same time, surface low pressure developed ahead of this upper level low and moved northeast over portions of Arkansas. As these systems passed overhead, several rounds of showers and thunderstorms were seen during the period of the 8th through the 11th of May. Very heavy rainfall was observed and many instances of flash flooding were seen. Some severe weather was also seen as large hail and damaging were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 8, 11:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 8, 11:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1237 PM CDT FRI MAY 8 2015

.DISCUSSION...

UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

SOME SHRA/TSRA ONGOING ACROSS PORTIONS OF THE STATE EARLY THIS
AFTERNOON...WITH SOME MVFR OR LOWER CONDITIONS SEEN UNDER THIS
ACTIVITY. DO THINK SOME SITES WILL CONTINUE TO SEE SOME OF THE
SHRA/TSRA ACTIVITY THIS AFTERNOON...SO HAVE MENTIONED THIS WITH
SOME TEMPO GROUPS. OTHERWISE...WILL CONTINUE TO MENTION VCTS
THROUGHOUT THE FORECAST AS THERE WILL ADDITIONAL PERIODS OF
SCATTERED TO MORE WIDESPREAD ACTIVITY THROUGH MIDDAY SAT. THE
EXACT TIMING FOR EACH TERMINAL REMAINS UNCERTAIN HOWEVER. SOME
PATCHY FOG OR LOW CIGS COULD ALSO BE SEEN BY AROUND SUNRISE SAT
MORNING.

&&

PREV DISCUSSION... /ISSUED 331 AM CDT FRI MAY 8 2015/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE MID SECTION OF THE
COUNTRY TODAY AND THROUGH MUCH OF THE PERIOD. SUBTROPICAL STORM
ANA IS OFF THE SOUTH CAROLINA COAST. UPPER LOW PRESSURE OVER
CALIFORNIA TODAY WILL MOVE THROUGH THE FOUR CORNERS AREA
SATURDAY...THEN NORTHEAST INTO THE PLAINS SUNDAY...AND UPPER
MIDWEST MONDAY. THE FLOW WILL BECOME ZONAL OVER ARKANSAS LATE
MONDAY.

SEVERAL WAVES OF PRECIPITATION WILL MOVE ACROSS ARKANSAS TODAY AND THROUGH
THE WEEKEND. A SLOW MOVING COLD FRONT IS LOCATED FROM NORTH
MISSOURI TO THE TEXAS PANHANDLE THIS MORNING. RAIN CHANCES WILL
INCREASE AS THE FRONT APPROACHES. WITH WARM MOIST AIR AHEAD OF THE
FRONT...THE ATMOSPHERE WILL DESTABILIZE AND THUNDERSTORM CHANCES
WILL INCREASE SATURDAY AND SUNDAY. SEVERE WEATHER CHANCES WILL
REMAIN WEST OF ARKANSAS TODAY AND SATURDAY. HOWEVER...SEVERE
THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO EARLY MONDAY ALONG
AND AHEAD OF THE COLD FRONT. HIGH PRESSURE WILL BUILD INTO THE
STATE MONDAY...PUSHING THE FRONT SOUTH OF THE STATE. ABOVE NORMAL
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD...THEN COOLER BEHIND
THE FRONT.

LONG TERM...TUESDAY THROUGH THURSDAY

FRONTAL BOUNDARY WILL BE STALLED OUT NEAR SOUTHERN ARKANSAS...WITH
HIGH PRESSURE CENTERED IN THE PLAINS. THIS WILL KEEP RAIN CHANCES
OVER THE SOUTHEAST HALF OF THE AREA THROUGH THE PERIOD.
TEMPERATURES WILL BE CLOSE TO OR A LITTLE BELOW CLIMATOLOGICAL
AVERAGES. BY THE END OF THE PERIOD...THE SURFACE BOUNDARY MAY
START TO PUSH BACK TO THE NORTH AS A WARM FRONT...WITH RAIN
CHANCES INCREASING OVER THE REMAINDER OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     81  66  82  67 /  50  50  60  40
CAMDEN AR         84  69  84  69 /  40  30  40  30
HARRISON AR       79  65  78  65 /  40  60  60  60
HOT SPRINGS AR    82  69  83  69 /  60  40  60  40
LITTLE ROCK   AR  82  69  84  69 /  50  40  60  30
MONTICELLO AR     85  68  84  70 /  30  20  30  20
MOUNT IDA AR      82  69  81  68 /  60  50  60  60
MOUNTAIN HOME AR  80  65  79  66 /  40  60  60  50
NEWPORT AR        82  67  83  69 /  50  50  60  30
PINE BLUFF AR     83  69  84  70 /  40  30  40  30
RUSSELLVILLE AR   81  68  80  67 /  50  50  60  50
SEARCY AR         82  68  83  68 /  50  40  60  30
STUTTGART AR      83  68  84  69 /  40  30  50  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, May 8, 4:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAY 8 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MORNING
HOURS...BUT SHOULD DIMINISH AFTER SUNRISE. WITH THE HEATING OF THE
DAY...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-
DEVELOP BY THE AFTERNOON HOURS. WHILE A STORM OR TWO MAY BRIEFLY
BECOME STRONG...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY WITH ANY STRONGER
STORMS. HOWEVER...WIDESPREAD FLOODING ISSUES ARE NOT EXPECTED.

ANY STORMS THAT DEVELOP THIS AFTERNOON ARE LIKELY TO DIMINISH AROUND
SUNSET. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO MOVE INTO THE STATE LATE TONIGHT OR EARLY SATURDAY MORNING..

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY AND
SUNDAY...AS SEVERAL UPPER LEVEL SYSTEMS MOVE THROUGH THE REGION.
ISOLATED STRONG STORMS WILL BE POSSIBLE.

HOWEVER...THE HIGHEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS WILL
BE ON SUNDAY...AS A COLD FRONT APPROACHES THE REGION. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT...SPREADING
ACROSS THE STATE DURING THE AFTERNOON AND EARLY EVENING HOURS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
NIGHT. AT THIS POINT...IT APPEARS LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY CONCERN WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP.
THE THREAT FOR SEVERE STORMS MAY PERSIST INTO EARLY MONDAY...UNTIL
THE FRONT CLEARS THE STATE.

THROUGH EARLY MONDAY...HEAVY RAINFALL WILL BE A CONCERN WITH ANY
STRONGER STORMS THAT DEVELOP. WHILE WIDESPREAD FLOODING IS NOT A
CONCERN AT THIS POINT...FURTHER RAINFALL FORECASTS WILL NEED TO BE
MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

The radar

The Little Rock radar (KLZK), 122 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 2 thunderstorm wind, 2 heavy rain, 1 flood, 1 hail. Local standard time, as filed.

Flash Flood, Clark

When
May 8, 1:00 PM CST to 2:00 PM CST
Where
Clark County, Hollywood to 0.51 mi NNW of Hollywood
Cause
Heavy Rain
Reported by
Public
Coordinates
34.100, -93.250

Flooding was observed at the intersection of Highways 26 and 53 at Hollywood, Arkansas in Clark County.

Flood, Hot Spring

When
May 9, 2:00 AM CST to 3:15 AM CST
Where
Hot Spring County, Bismarck to 0.26 mi WSW of Bismarck
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.320, -93.170

Highway 7 south of Bismark was flooded.

Flash Flood, Clark

When
May 9, 2:25 AM CST to 3:25 AM CST
Where
Clark County, 0.4 mi NE of Caddo Vly to 0.7 mi S of Caddo Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
34.183, -93.064

About 3 inches of water were in the Waffle House at Caddo Valley off of I-30 in Clark County.

Flash Flood, Clark

When
May 9, 2:30 AM CST to 4:00 AM CST
Where
Clark County, 2.29 mi W of Arkadelphia to 1.33 mi WNW of Gum Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
34.120, -93.110

Highway 26 was flooded west of Arkadelphia.

Flash Flood, Pike

When
May 9, 2:55 AM CST to 3:30 AM CST
Where
Pike County, 0.69 mi N of Glenwood to 1.07 mi WNW of Glenwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.330, -93.550

A few streets in Glenwood were under water.

Flash Flood, Polk

When
May 9, 2:00 PM CST to 4:00 PM CST
Where
Polk County, 0.92 mi N of Mena Muni Arpt to 1.26 mi W of Mena Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.563, -94.217

Several roads in and around Mena were covered by water.

Thunderstorm Wind, Pike

When
May 9, 3:05 PM CST
Where
Pike County, 1.5 mi SSE of Mt Moriah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.100, -93.670

Trees were blown down across Highway 27 north of Murfreesboro.

Flash Flood, Pike

When
May 9, 3:45 PM CST to 5:00 PM CST
Where
Pike County, 0.3 mi ESE of Kimberley to 0.61 mi W of Kimberley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.048, -93.675

Several streets in Murfreesboro were under water.

Flash Flood, Pike

When
May 9, 3:55 PM CST to 5:00 PM CST
Where
Pike County, 0.46 mi ESE of Antoine to 1.06 mi WSW of Antoine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.026, -93.413

Several roads in Antoine were under water.

Flash Flood, Yell

When
May 9, 10:40 PM CST to May 10, 1:00 AM CST
Where
Yell County, 1.78 mi ESE of Sills to 0.22 mi SE of Sills
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.271, -93.240

A water rescue was completed of 4 people who were in a car that went off into a creek off on Southpoint Lane west of Dardanelle. Two individuals had minor injuries.

Flash Flood, Johnson

When
May 10, 1:00 AM CST to 3:30 AM CST
Where
Johnson County, 1.35 mi NW of Clarksville Muni Arp to 2.19 mi ENE of Jamestown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.485, -93.445

Many roads across the city of Clarksville were covered by water.

Flash Flood, Johnson

When
May 10, 1:00 AM CST to 3:30 AM CST
Where
Johnson County, Hunt to 1.7 mi N of Center Pt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.530, -93.670

Many roads across the county were washed out due to flash flooding. Two water rescues were performed overnight at homes in the town of Hunt.

Hail, Conway

When
May 10, 5:01 PM CST
Where
Conway County, 2.68 mi NW of Petit Jean State Park
Measured
1 in hail
Reported by
Public
Coordinates
35.160, -92.930

Flash Flood, Polk

When
May 10, 8:40 PM CST to 11:00 PM CST
Where
Polk County, 1.04 mi NNE of Cherry Hill to 0.62 mi N of Cherry Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.593, -93.990

Highway 88 was flooded, along with several other roads across the county.

Heavy Rain, Garland

When
May 11, 12:00 AM CST to 3:00 AM CST
Where
Garland County, 0.69 mi N of (Hot)hot Spgs Arpt
Reported by
ASOS
Coordinates
34.480, -93.100

Heavy rain fell during the morning hours of the 11th, with 2.51 inches falling in less than 3 hours.

Flash Flood, Yell

When
May 11, 12:20 AM CST to 2:00 AM CST
Where
Yell County, 1.84 mi ESE of Gravelly to 1.06 mi SSW of Gravelly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.870, -93.650

Highway 28 near Little Texas Road were flooded.

Flash Flood, Yell

When
May 11, 12:20 AM CST to 2:00 AM CST
Where
Yell County, 0.57 mi W of Briggsville to 2 mi WNW of Briggsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.930, -93.490

Highway 28 west of Briggsville was flooded.

Flash Flood, Yell

When
May 11, 12:20 AM CST to 2:00 AM CST
Where
Yell County, 0.57 mi W of Danville to 1.2 mi WNW of Waltreak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.050, -93.390

Highway 80 from western county line to the Highway 27 intersection south of Danville was closed in several places due to flash flooding.

Heavy Rain, Pulaski

When
May 11, 2:00 AM CST to 2:50 AM CST
Where
Pulaski County, 0.57 mi W of (Ork)no Little Rock Arpt
Reported by
Official NWS Observations
Coordinates
34.830, -92.260

Heavy rain fell at the North Little Rock Airport, where 1.79 inches of rain fell in less than an hour.

Thunderstorm Wind, Clark

When
May 11, 2:00 AM CST
Where
Clark County, 4.06 mi E of Hollywood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.090, -93.180

Several trees were blown down across the county.

Flash Flood, Clark

When
May 11, 2:00 AM CST to 5:50 AM CST
Where
Clark County, 1.48 mi SSE of Haretown to 1.61 mi W of Alpine
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.999, -93.363

Widespread flooding was observed across the county, with several roads closed. Highways 67, 26, 7, and 51 were all closed, along with several county roads. A water rescue was completed as a vehicle attempted to cross a flooded low water crossing.

Flash Flood, Montgomery

When
May 11, 2:00 AM CST to 5:00 AM CST
Where
Montgomery County, 4.09 mi WNW of Welsh to 1.17 mi E of Albert
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.366, -93.539

Three bridges were washed out, along with several county roads closed due to flash flooding.

Flash Flood, Pike

When
May 11, 2:20 AM CST to 4:30 AM CST
Where
Pike County, 0.25 mi SSE of Kimberley to 0.57 mi W of Kimberley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.047, -93.678

Flash flooding was observed across Murfreesboro.

Flash Flood, Pulaski

When
May 11, 3:00 AM CST to 5:00 AM CST
Where
Pulaski County, 0.76 mi NW of Dixie to 1.17 mi W of Booker
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.778, -92.239

Street flooding was observed at several locations in North Little Rock.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581089, 581121, 581095, 581099, 581093, 581106, 581082, 581102, 581103, 581125, 581108, 581109, 581078, 581110, 581081, 581112, 581114, 581117, 581080, 581083, 581579, 581589, 581118, 581119.